Alert archive / Florida / Gale Warnings in 2020

Gale Warning 3, NWS Key West, FL

August 23, 2020

NWS Key West, FL issued this gale warning at Aug 23, 2020, 11:31 PM EDT. It took effect at Aug 24, 2020, 5:24 AM EDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2020, 11:31 PM EDT (03:31 UTC)
In effect from
Aug 24, 2020, 5:24 AM EDT
Expired
Aug 24, 2020, 5:47 PM EDT
In force
12 hr
Issued by
NWS Key West, FL

The text

As transmitted.

085 
WHUS72 KKEY 240331
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1131 PM EDT Sun Aug 23 2020

GMZ034-044-054-055-074-075-241015-
/O.CAN.KKEY.SC.Y.0037.000000T0000Z-200825T1000Z/
/O.UPG.KKEY.TR.A.1013.000000T0000Z-000000T0000Z/
/O.NEW.KKEY.TR.W.1013.200824T0331Z-000000T0000Z/
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1131 PM EDT Sun Aug 23 2020

...TROPICAL STORM WARNING IN EFFECT...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...East to southeast winds will increase to 30 to 40 kt 
  with gusts up to 45 to 50 kt and seas as high as 15 to 20 feet.

* WHERE...Lower Straits of Florida, Hawk Channel from west end 
  of Seven Mile Bridge to Halfmoon Shoal, and Gulf of Mexico 
  including Dry Tortugas and Rebecca Shoal Channel.

* WHEN...Tropical Storm force winds expected from early Monday 
  afternoon until early Tuesday morning.

* IMPACTS...Very strong winds will cause hazardous seas which 
  could capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ032-033-035-043-052-053-072-073-241015-
/O.EXT.KKEY.SC.Y.0037.000000T0000Z-200824T1500Z/
/O.CON.KKEY.TR.A.1013.000000T0000Z-000000T0000Z/
/O.NEW.KKEY.GL.W.0003.200824T1500Z-200825T0600Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
1131 PM EDT Sun Aug 23 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...
...TROPICAL STORM WATCH REMAINS IN EFFECT...
...GALE WARNING IN EFFECT FROM 11 AM MONDAY TO 2 AM EDT TUESDAY...

* WHAT...For the Small Craft Advisory and Tropical Storm Watch,
  east winds 20 to 30 kt with gusts up to 35 to 40 kt and seas 7
  to 12 feet. For the Gale Warning, southeast winds will increase
  to 25 to 35 kt with occasional gusts up to 45 kt and seas will 
  build to 10 to 15 feet. 

* WHERE...Eastern Straits of Florida, Hawk Channel from Craig 
  Key to west end of Seven Mile Bridge, Bayside and Gulf side 
  from Craig Key to west end of Seven Mile Bridge, Gulf waters 
  from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 
  5 fathoms, and Gulf of Mexico from west end of Seven Mile 
  Bridge to Halfmoon Shoal out to 5 Fathoms.

* WHEN...For the Small Craft Advisory and Tropical Storm Watch, 
  until 11 AM EDT Monday. For the Gale Warning, from 11 AM Monday 
  to 2 AM EDT Tuesday. 

* IMPACTS...A Gale Warning means that winds of 34 to 47 knots are
  imminent or occurring. Operating a vessel in gale conditions
  requires experience and properly equipped vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

It is highly recommended that mariners without the proper
experience remain in port, alter course, and/or secure the vessel
for gale conditions.

&&

$$

GMZ031-042-241015-
/O.EXT.KKEY.SC.Y.0037.000000T0000Z-200824T1500Z/
/O.NEW.KKEY.GL.W.0003.200824T1500Z-200825T0600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
1131 PM EDT Sun Aug 23 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...
...GALE WARNING IN EFFECT FROM 11 AM MONDAY TO 2 AM EDT TUESDAY...

* WHAT...For the Small Craft Advisory, east winds 20 to 25 kt 
  with gusts up to 35 kt. For the Gale Warning, southeast winds 
  will increase to 25 to 30 kt with occasional gusts up to 40 kt. 

* WHERE...Hawk Channel from Ocean Reef to Craig Key, and Florida 
  Bay.

* WHEN...For the Small Craft Advisory, until 11 AM EDT Monday. 
  For the Gale Warning, from 11 AM Monday to 2 AM EDT Tuesday.

* IMPACTS...A Gale Warning means that winds of 34 to 47 knots 
  are imminent or occurring. Operating a vessel in gale 
  conditions requires experience and properly equipped vessels.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

It is highly recommended that mariners without the proper
experience remain in port, alter course, and/or secure the vessel
for gale conditions.

&&

$$

CLR
3 follow-up statements
481 
WHUS72 KKEY 240924
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
524 AM EDT Mon Aug 24 2020

GMZ032-033-035-043-053-073-241615-
/O.CAN.KKEY.SC.Y.0037.000000T0000Z-200824T1500Z/
/O.UPG.KKEY.TR.A.1013.000000T0000Z-000000T0000Z/
/O.EXA.KKEY.TR.W.1013.000000T0000Z-000000T0000Z/
/O.CAN.KKEY.GL.W.0003.200824T1500Z-200825T0600Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
524 AM EDT Mon Aug 24 2020

...TROPICAL STORM WARNING IN EFFECT...
...SMALL CRAFT ADVISORY IS CANCELLED...
...GALE WARNING IS CANCELLED...

* WHAT...Southeast winds will increase to 30 to 35 kt with gusts
  near 45 kt and seas as high as 12 to 20 feet.

* WHERE...Hawk Channel from Craig Key to west end of Seven Mile 
  Bridge, Bayside and Gulf side from Craig Key to west end of 
  Seven Mile Bridge, Gulf waters from East Cape Sable to 
  Chokoloskee 20 to 60 NM out and beyond 5 fathoms, Gulf of 
  Mexico from west end of Seven Mile Bridge to Halfmoon Shoal 
  out to 5 Fathoms, Straits of Florida from Craig Key to west 
  end of Seven Mile Bridge out 20 NM, and Straits of Florida 
  from Craig Key to west end of Seven Mile Bridge 20 to 60 NM 
  out.

* WHEN...Tropical Storm force winds expected from early this 
  afternoon until early this evening.

* IMPACTS...Very strong winds will cause hazardous seas which
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ052-072-241615-
/O.CAN.KKEY.SC.Y.0037.000000T0000Z-200824T1500Z/
/O.CAN.KKEY.TR.A.1013.000000T0000Z-000000T0000Z/
/O.EXT.KKEY.GL.W.0003.200824T0924Z-200825T0600Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
524 AM EDT Mon Aug 24 2020

...GALE WARNING NOW IN EFFECT...
...SMALL CRAFT ADVISORY IS CANCELLED...
...TROPICAL STORM WATCH IS CANCELLED...

* WHAT...Southeast winds will increase to 30 to 35 kt with
  occasional gusts near 45 kt and seas as high as 10 to 15 feet.

* WHERE...Straits of Florida from Ocean Reef to Craig Key out 20 
  NM and Straits of Florida from Ocean Reef to Craig Key 20 to 
  60 NM out.

* WHEN...Until around midnight.

* IMPACTS...A Gale Warning means that winds of 34 to 47 knots 
  are imminent or occurring. Operating a vessel in gale 
  conditions requires experience and properly equipped vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

It is highly recommended that mariners without the proper
experience remain in port, alter course, and/or secure the vessel
for gale conditions.

&&

$$

GMZ031-042-241615-
/O.CAN.KKEY.SC.Y.0037.000000T0000Z-200824T1500Z/
/O.EXT.KKEY.GL.W.0003.200824T0924Z-200825T0600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
524 AM EDT Mon Aug 24 2020

...GALE WARNING NOW IN EFFECT...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Southeast winds will increase to 25 to 30 kt with
  occasional gusts 40 to 45 kt and seas as high as 7 to 10 feet 
  in Hawk Channel.

* WHERE...Hawk Channel from Ocean Reef to Craig Key, and Florida 
  Bay.

* WHEN...Until around midnight.

* IMPACTS...A Gale Warning means that winds of 34 to 47 knots 
  are imminent or occurring. Operating a vessel in gale 
  conditions requires experience and properly equipped vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

It is highly recommended that mariners without the proper
experience remain in port, alter course, and/or secure the vessel
for gale conditions.

&&

$$

GMZ034-044-054-055-074-075-241615-
/O.CON.KKEY.TR.W.1013.000000T0000Z-000000T0000Z/
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
524 AM EDT Mon Aug 24 2020

...TROPICAL STORM WARNING REMAINS IN EFFECT...

* WHAT...East to southeast winds will increase to 30 to 40 kt with
  gusts 45 to 50 kt and seas as high as 15 to 20 feet.

* WHERE...Lower Straits of Florida, Hawk Channel from west end 
  of Seven Mile Bridge to Halfmoon Shoal, and Gulf of Mexico 
  including Dry Tortugas and Rebecca Shoal Channel.

* WHEN...Tropical Storm force winds expected from early Monday 
  afternoon until early Tuesday morning.

* IMPACTS...Very strong winds will cause hazardous seas which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

CLR
454 
WHUS72 KKEY 241504
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1104 AM EDT Mon Aug 24 2020

GMZ032>035-043-044-053>055-073>075-242315-
/O.CON.KKEY.TR.W.1013.000000T0000Z-000000T0000Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1104 AM EDT Mon Aug 24 2020

...TROPICAL STORM WARNING IN EFFECT...

* WHAT...East to southeast winds 25 to 30 knots will increase to
  30 to 40 kt with gusts 45 to 50 kt. Seas over the open Straits
  building to 12 to 20 feet.

* WHERE...Lower Straits of Florida, Hawk Channel from west end 
  of Seven Mile Bridge to Halfmoon Shoal, and Gulf of Mexico 
  including Dry Tortugas and Rebecca Shoal Channel.

* WHEN...Tropical Storm force winds expected from this afternoon 
  until early Tuesday morning.

* IMPACTS...Very strong winds will cause hazardous seas which
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ031-042-052-072-242315-
/O.CON.KKEY.GL.W.0003.000000T0000Z-200825T0600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
1104 AM EDT Mon Aug 24 2020

...GALE WARNING IN EFFECT...

* WHAT...Southeast winds 25 to 30 knots, will increase to 30 to 35
  kt with occasional gusts near 45 kt. Seas as high as 10 to 15
  feet off the Upper Keys beyond the Reef.

* WHERE...Straits of Florida from Ocean Reef to Craig Key out 20 
  NM and Straits of Florida from Ocean Reef to Craig Key 20 to 
  60 NM out.

* WHEN...Until around midnight.

* IMPACTS...A Gale Warning means that sustained winds or frequent
  gusts of 34 to 47 knots are imminent or occurring. Operating a
  vessel in gale conditions requires experience and properly
  equipped vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

It is highly recommended that mariners without the proper
experience remain in port, alter course, and/or secure the vessel
for gale conditions.

&&

$$
763 
WHUS72 KKEY 242147
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
547 PM EDT Mon Aug 24 2020

GMZ031-042-052-072-250600-
/O.CAN.KKEY.GL.W.0003.000000T0000Z-200825T0600Z/
/O.NEW.KKEY.SC.Y.0038.200824T2147Z-200825T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
547 PM EDT Mon Aug 24 2020

...SMALL CRAFT ADVISORY IN EFFECT...
...GALE WARNING IS CANCELLED...

* WHAT...Southeast winds 20 to 30 kt with occasional gusts around
  35 kt, decreasing to near 20 knots late tonight. Seas 9 to 14 
  feet, subsiding to 4 to 7 feet.

* WHERE...Eastern Straits of Florida, Hawk Channel from Ocean 
  Reef to Craig Key, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

GMZ032>035-043-044-053>055-073>075-250600-
/O.CON.KKEY.TR.W.1013.000000T0000Z-000000T0000Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
547 PM EDT Mon Aug 24 2020

...TROPICAL STORM WARNING IN EFFECT...

* WHAT...East winds 25 to 35 kt with gusts up to 50 kt. Seas over
  the Straits beyond the Reef of 12 to 20 feet.

* WHERE...Straits of Florida southwest of Craig Key, Hawk Channel
  from Craig Key to Halfmoon Shoal, Gulfside and Bayside waters of
  the Lower and Middle Keys, and the deep Gulf waters including 
  the Dry Tortugas.

* WHEN...Tropical Storm force winds possible until early Tuesday 
  morning.

* IMPACTS...A Tropical Storm Warning means that sustained winds 
  of 34 to 63 knots associated with a tropical storm are 
  expected within 36 hours, or occurring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this gale warning went out at Aug 23, 6:40 PM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, Aug 23, 6:40 PM EDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Key West FL
640 PM EDT Sun Aug 23 2020

...Tropical Storm Watch in effect for the Lower and Middle Keys
and surrounding waters...

.DISCUSSION...
Earlier convection has since long dissipated and is now in the
process of trying to be replaced by convection moving in from
Andros Island. These showers are struggling to maintain themselves
as they move further away from their source region, combined with
the presence of dry air in the mid levels. Outside of this,
visible satellite shows thin lines of fair weather cu moving
generally east to west across the region. Taking a look at surface
observations, temperatures are in the lower 90s with dew points in
the upper 80s, still making for considerable muggy conditions.
Winds relaxed somewhat from this morning with most island
locations sitting at 10 to 15 mph. Meanwhile, marine observations
show wind speeds generally around 15 knots. The exception is at
Carysfort Reef Light, which currently reads near 20 knots, however
this is being influenced by nearby convection.

With regards to Tropical Storm Laura, there has been little
change in the forecast track with the latest 5 pm update.
However, given the confidence increase in a southern track,
tropical storm watches have been curtailed from the Upper Keys and
surrounding nearshore waters, while maintaining watches across
the rest of the CWA. Laura is located about 540 miles southeast
of Key West and moving west northwest at 21 mph with maximum winds
of 60 mph. The center of Laura will along the southern coast of
Cuba along the length of the eastern and central portion of the
island through Monday. The center will emerge over the
southeastern Gulf of Mexico on Monday night north of western Cuba,
passing well south of the Dry Tortugas. Once Laura emerges over
the southeast Gulf, intensification is expected.

With that being said, the effects from Laura will be felt well
before that. As Laura approaches, winds will increase late
tonight, first over the distant Florida Straits and overspread to
the north and west on Monday. Even though the center of
circulation is forecast to pass well to our south, there should be
a tight gradient facing northeast toward a 1020 mb high between
the Carolinas and Bermuda. This interaction would be the main
driver bringing tropical-storm force winds far enough northeast
of the center to encompass the Lower and Middle Keys. Strong
southeast winds could push enough water onshore to pose the risk
of minor coastal flooding around the time of high tides on Monday
afternoon and again late Monday night. Isolated tornadoes will be
possible as the Keys come under the favored northeast quadrant of
Laura. Rainfall amounts are not forecast to be impressive...
generally around 1 inch. However, any sudden downpours in the
midst of a particularly high tide could compromise drainage enough
to pose flooding concerns.

By Tuesday, Laura will be pulling away further into the Gulf and
away from the region. Winds will remain strong initially Tuesday
morning but diminish through the day. By Tuesday night, winds will
return to a more typical wind regime with gentle to moderate
easterly breezes. In addition, rain chances will quickly taper
back closer to normal for the remainder of the week. Thereafter,
surface ridge axis, coupled with dry air moving in for the
weekend, may actually lead to below normal precipitation chances.

&&

.MARINE...
A Tropical Storm Watch remains in effect for the majority of the
nearshore and offshore coastal waters of the Florida Keys. The
exception is over the Florida Bay and Hawk Channel waters off the
Upper Keys, where a Small Craft Advisory is in effect. Winds will
freshen from the east tonight ahead of Tropical Storm Laura,
becoming strong to near gale by Monday morning. The Straits and
Gulf waters south and west of the Lower Keys will have the best
chance of realizing Tropical Storm conditions through Monday
night. Gentle to moderate east to southeast breezes look to
prevail through the week thereafter as the western Atlantic ridge
axis remains in control of the flow.

&&

.AVIATION...
Isolated showers and a few embedded thunderstorms are increasing
across the Florida Keys as the outer rainbands of Tropical Storm
Laura begin to spread across the area. These storms are quick
moving, but can produce brief periods of sub VFR conditions and
gusty winds. The storm coverage will continue to increase through
tomorrow as Laura passes to the south of the Keys tomorrow
afternoon. Expect frequent amendments and TEMPOs. Winds E near 10 to
15 knots with gusts 20 to 25 knots tonight, increasing to 20 to 25
knots with gusts 25 to 30 knots tomorrow morning. Higher gusts are
possible in the stronger cells.

&&

.CLIMATE...
In 1889, the daily record rainfall of 2.11" was recorded in Key
West. Precipitation records date back to 1871.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Watch for FLZ076>078.

 Coastal Flood Watch for FLZ076>078.

GM...Tropical Storm Watch for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....SDR
Data Acquisition.....NB

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 23, 6:10 AM EDT, 17 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
610 AM EDT Sun Aug 23 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-232215-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
610 AM EDT Sun Aug 23 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Tropical Storm Watch remains in effect for the possibility of
tropical storm force winds within the next 36 to 48 hours. The
chances for tropical storm force winds have decreased due to the
shift in the forecast track to the west, and yet remain possible
across the island chain. Small Craft Advisory in effect this
morning due to east to southeast winds near 20 knots. Winds are
expected to diminish briefly this afternoon.

Isolated thunderstorms will impact the Florida Keys and
surrounding coastal waters today and tonight. The primary
thunderstorm hazards will be cloud to surface lightning strikes
and localized wind gusts 35 to 40 mph. Storm movement will be to
the west to northwest at 25 to 30 mph.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Tropical storm conditions are possible Monday and Monday night.
The strongest winds will be near the center of circulation,
especially south and southwest of the Dry Tortugas. Thundery
squalls will be capable of localized wind gusts 50 to 55 mph or
greater, especially Monday afternoon.

Marine conditions will begin to improve Tuesday morning, although
Small Craft Advisories may persist into Tuesday night.

Tropical Storm Laura will drive high winds and large waves into
the south facing shorelines. Tidal anomalies are running about
three quarters of a foot above normal, and Laura could result in
one to two additional feet of saltwater flooding at the times of
high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CLR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 11:31 PM EDTTropical Storm WarningKEYMonroe35 hr
Aug 24, 5:24 AM EDTWind AdvisoryKEYMonroe12 hr
Aug 24, 3:18 PM EDTSevere Thunderstorm WarningKEYMonroe27 min
Aug 24, 3:23 PM EDTSpecial Marine WarningKEY67 min
Aug 24, 4:10 PM EDTCoastal Flood AdvisoryKEYMonroe7 hr
Aug 24, 4:29 PM EDTSpecial Marine WarningKEY45 min
Aug 24, 5:47 PM EDTSmall Craft AdvisoryKEY23 hr

Nearby

Gale Warnings in Florida, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.